A case of esophageal cancer complicated with methotrexate-related lymphoproliferative disorder.
A 69-year-old woman had been undergoing treatment with methotrexate for rheumatoid arthritis for 9 years. Because fever and right hypochondriac pain continued, she visited the nearby hospital. The enlargement of intraabdominal multiple lymph nodes was detected through abdominal computed tomography. Esophagogastroduodenoscopy showed a depressed lesion in the lower intrathoracic esophagus, and squamous cell carcinoma was diagnosed by a biopsy. Positron emission tomography-computed tomography showed a highly abnormal accumulation of lymph nodes, mainly in the upper abdomen, and some lymph nodes around the aorta. Suspecting methotrexate-lymphoproliferative disorder, we discontinued the oral administration of methotrexate. Multiple lymphadenopathy reduced by the withdrawal of the oral administration of methotrexate. We operated for esophageal cancer, and she was discharged on the 17th postoperative day. The postoperative pathological result showed moderately differentiated squamous cell carcinoma. Metastasis to the lymph nodes around the esophagus was observed, and the patient was diagnosed with T1b (SM3), N2 M0, Stage II cancer. Immunostaining showed enlarged lymph nodes composed of CD20-positive cells and with cells positive for EBV-encoded small RNA in situ hybridization. This case shows that patients with rheumatoid arthritis who are being administered methotrexate may have enlarged lymph nodes due to methotrexate-lymphoproliferative disorder.